STOPPING ESTROGEN CAUSES LOSS OF BONE

Note : See also #1320, #1257, #1190, and others in the Women's Health section

A study from Toulouse, France shows that a women's bone weaken at the same rapid rate after she stops taking estrogen as when she starts menopause.

Taking estrogen for more than three years after the start of the menopause increases a woman's chances of developing breast cancer, so women should take estrogen only if they have a strong reason to do so. Since the bones of all women weaken with aging, and estrogen prevents osteoporosis, most women with weak bones should take estrogen after menopause. However, women lose bone as rapidly after they stop taking estrogen as when they start the menopause. They should get a bone scan to check their bones. If their bones are still weak, they should take medications such as bisphosphonates to strengthen bones.

Withdrawal of hormone replacement therapy is associated with significant vertebral bone loss in postmenopausal women. Osteoporosis International, 2001, Vol 12, Iss 5, pp 385-390. FA Tremollieres, JM Pouilles, C Ribot.

Checked 9/3/05

Get our newsletter